DEAR MAYO CLINIC: Eleven years ago I developed deep vein thrombosis, which led to a pulmonary embolism. A vena cava filter was put in place, and I’ve been on warfarin since that time. Will I ever be able to discontinue warfarin and take aspirin instead? Would changing my diet allow me to eventually stop taking warfarin?
ANSWER: This is a very common and important question for people in your situation. How long you need to continue to take warfarin depends on several factors. They include the circumstances surrounding the development of your deep vein thrombosis and whether you have had any recurrences since then. As you and your doctor consider your long-term treatment plan, your medical history and your preferences should be taken into consideration, too.
Deep vein thrombosis, or DVT, happens when a blood clot forms in one or more of the deep veins in your body, usually in your legs. DVT is a serious condition because the blood clot can break loose, travel through your bloodstream and become stuck in your lungs, blocking blood flow. This condition, called a pulmonary embolism, can be life-threatening if it is not treated right away. When a DVT results in pulmonary embolism, it is known as venous thromboembolism.